top of page

Steroid Flare

Updated: Jan 10

Steroid Flare

In this section Cypress Foot and Ankle specialist Dr. Christopher Correa discusses common reactions to steroid injections. Oral and injectable steroids are common medications used by foot and ankle specialists and orthopedists to alleviate pain and inflammation in a variety of conditions. Their ability to reduce the inflammatory response makes them very useful in treating a variety of inflammatory conditions such as tendonitis, plantar fasciitis, vasculitis, inflammatory skin conditions, rheumatoid and osteoarthritis, neuromas and more. Unfortunately, just like any other medication, steroids can have a variety of side effects. One such side effect is known as a steroid flare. This condition is characterized by pain, redness and swelling at the injection site within 24-48 hours. The reason steroid flares occur is due to the saturation and crystallization of the steroid medication in the surrounding soft tissues of the injection site. This mechanism of tissue irritation is similar to a gout attack. This crystallization can irritate the surrounding soft tissue or joint capsule causing a temporary episode of increased irritation and pain.


Treatment of Steroid Flare

Steroid Flare crystal

Steroid flares are a self-limiting process and the crystals do eventually dissolve within 24-48 hours and cause no lasting or repeating problems (unlike gout). The best course of action is to treat the symptoms until the episode passes. Immediate treatment is rest, ice, elevation, and protection along with oral anti-inflammatory medication such as Tylenol, Advil or Aleve. Though rare, occurring in less than 5% of lower extremity steroid injections, the sudden onset of symptoms can be surprising and sometimes cause patients to wonder if their symptoms are from an infection. While steroid flares do share some similarities in their presentation to soft tissue infections is important to remember that they are not infections. Therefore, antibiotics are not needed to treat steroid flares. If you feel that you or someone you know may be experiencing a steroid flare, do not hesitate the call and discuss the matter with your doctor.

Recent Posts

See All

Comments


bottom of page